MAUDE Adverse Event Report: STRYKER GMBH GLENOSPHERE HOLDER/ IMPA CTOR; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

STRYKER GMBH GLENOSPHERE HOLDER/ IMPA CTOR; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Model Number 5901-1168
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary reverse shoulder procedure.It was reported that while impacting the glenosphere with slightly excessive force, the threaded portion of the holder/ inserter broke off in the glenosphere.The threads were able to be extracted, and the procedure was completed successfully with a delay of approximately 10 minutes.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the threaded front section of the returned glenosphere holder ¿ piston is indeed completely broken off.A close up (taken by the microscope) of the tip of the glenosphere shows a clean break of the tip towards the middle of the threaded area.The surface is finely fissured and the level fracture area shows shear lips at the edge of the surface.This is specific to a ductile fracture, which is caused by an excessive force applied on the device.The way the breakage occurred (large lip) indicates that it was not threaded all the way.Additionally, some blood or residue is evident.As a reminder, the operative technique already states: '"glenosphere placement engage the desired definitive glenosphere on the glenosphere holder/impactor and place the glenosphere onto the glenoid baseplate.If using an eccentric glenosphere, use the eccentric alignment mark on the glenosphere impactor tip and align it to the laser mark on the underside of the eccentric glenosphere to place the glenosphere in the optimum orientation as trailed.[.] caution: the attachment between the glenosphere holder/ impactor and glenosphere happens via a threaded connector.Care should be taken to make sure the axis of the instrument is parallel to the axis of the implant to avoid cross threading.Prior to impaction, make sure the glenosphere and baseplate tapers are aligned and that there are no protruding bone ledges or interposed soft tissue that may impede full seating of the glenosphere.Definitively seat the glenosphere by placing several sharp blows on the glenosphere holder/impactor.[.]" a review of the device history for the reported lot did not indicate any abnormalities.A non-conformity report had been opened in order to further investigate multiple breakages and address this issue for further details.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.The failure was caused by a possible inadequate engagement of the glenospehere holder/impactor, which caused a misalignment of the device, and thus the breakage of the impactor.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
GLENOSPHERE HOLDER/ IMPA CTOR
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9721599
Report Number0008031020-2020-00465
Device Sequence Number13541975
Product Code KWS
UDI-Device Identifier07613327101027
UDI-Public07613327101027
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K130895
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5901-1168
Device Catalogue Number5901-1168
Device Lot NumberP18N20
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2020
Initial Date Received by Manufacturer 01/24/2020
Supplement Date Received by Manufacturer03/05/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date04/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR